Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 4, NWS Des Moines, IA

March 26, 2004Calhoun County, Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 26, 2004, 2:27 AM CST for Calhoun County, Sac County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2004, 2:27 AM CST (08:27 UTC)
Expired
Mar 26, 2004, 3:00 AM CST
In force
33 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Calhoun County, IA, Sac County, IA

The radar

The Des Moines radar (KDMX), 124 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 848 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
848 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 260827
SVRDMX
IAC025-161-260900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
227 AM CST FRI MAR 26 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CALHOUN COUNTY IN WEST CENTRAL IOWA
  SOUTHEASTERN SAC COUNTY IN WEST CENTRAL IOWA

* UNTIL 300 AM CST

* AT 225 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LAKE VIEW...OR ABOUT 46 MILES WEST OF FORT
  DODGE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  5 MILES SOUTH OF SAC CITY MUNICIPAL AIRPORT AROUND 230 AM...
  4 MILES NORTH OF AUBURN AROUND 245 AM...
  NEAR YETTER AROUND 250 AM AND
  NEAR LAKE CITY AROUND 300 AM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4242 9513 4222 9502 4223 9467 4257 9471
          4241 9506

FORSTER

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 9:45 PM CST, 4 hours 42 minutes earlier.

Area forecast discussion, Mar 25, 9:45 PM CST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
945 PM CST THU MAR 25 2004

.DISCUSSION...
EVENING UPDATE SENT WITH MAIN CHANGES TO WEATHER AND POP GRIDS TO
REFLECT CURRENT AND ANTICIPATED TRENDS. HEAVY RAIN PRODUCING
THUNDERSTORMS CONTINUE TO MOVE ACROSS NORTH CENTRAL IOWA AIDED BY
S/W AND ENHANCED AREA OF MOISTURE CONVERGENCE. EXPECT AREAS OF
THUNDERSTORMS TO CONTINUE TO SAG SOUTHEAST ACROSS CWA OVERNIGHT AS
S/W AND FRONT PROGRESS E/SE. SMALL HAIL UP TO HALF INCH STILL
POSSIBLE OVERNIGHT WITH STRONGER STORMS...BUT MAIN THREAT WILL BE
HEAVY RAIN. HAVE ISSUED URBAN AND SMALL STREAM FLOOD ADVISORY FOR
SOUTHERN KOSSUTH...HANCOCK AND CERRO GORDO COUNTIES...WHERE SOME
LOCATIONS HAVE ALREADY RECEIVED 2+ INCHES OF RAIN WITH ADDITIONAL
HEAVY RAINS EXPECTED NEXT 2 HRS OR SO. ALSO MAINTAINED MENTION OF
HEAVY RAIN WEST CENTRAL AND SE COUNTIES AFTER MIDNIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...URBAN AND SMALL STREAM FLOOD
ADVISORY UNTIL 12:30 AM FRIDAY FOR SOUTHERN KOSSUTH...HANCOCK AND
CERRO GORDO COUNTIES.

&&

KINNEY
Hazardous weather outlook, Mar 25, 2:30 PM CST, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
230 PM CST THU MAR 25 2004

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-261200-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-
CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-
PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
230 PM CST THU MAR 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE
AFTERNOON OVER NORTHERN IOWA...GENERALLY ALONG AND NORTH OF A LINE
FROM SAC CITY THROUGH FORT DODGE...TO WATERLOO. THESE STORMS WILL
HAVE THE POTENTIAL TO PRODUCE ISOLATED PENNY SIZE HAIL. ADDITIONAL
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS...OR MOVE INTO...
WESTERN IOWA LATE THIS AFTERNOON AND MOVE EAST INTO CENTRAL AND
EASTERN MID IOWA THROUGH THE EVENING HOURS. THESE STORMS WILL ALSO
HAVE THE POTENTIAL TO PRODUCE ISOLATED PENNY TO QUARTER SIZE HAIL.
THERE IS ALSO A SECONDARY THREAT OF MINOR FLOODING WITH THESE STORMS
OVER CENTRAL AND NORTH IOWA DURING THE EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ADDITIONAL CHANCES FOR THUNDERSTORMS ARE FORECAST FRIDAY THROUGH
SUNDAY. THE BEST CHANCE FOR THUNDERSTORMS WILL BE SATURDAY INTO
EARLY SUNDAY. THERE IS THE POSSIBILITY THAT SOME STORMS COULD BE
SEVERE SATURDAY NIGHT. THE MAIN THREAT FROM THESE STORMS BEING HAIL
AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE SATURDAY.

JAW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 4:19 AM CSTSevere Thunderstorm WarningDMXAppanoose26 min
Mar 26, 4:34 AM CSTSevere Thunderstorm WarningDMXAppanoose11 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.